Almost three-quarters of people starting HIV therapy in Tanzania have dyslipidemia after three years of treatment

Michael Carter
Published: 28 March 2013

Approximately 75% of HIV-positive patients in Tanzania had lipid abnormalities three years after starting antiretroviral therapy, research published in the online edition of Clinical Infectious Diseases shows.

The study involved 6385 people starting first-line HIV therapy in Dar es Salaam. Their lipid profiles improved during the first six months of treatment, but by month 36 the prevalence of dyslipidemia had increased significantly from baseline. Regimens containing AZT (zidovudine, Retrovir) and nevirapine (Viramune) were shown to have more favourable lipid profiles than those based on d4T (stavudine, Zerit) or efavirenz (Sustiva).

The authors believe their findings have important implications for the care of people living with HIV in sub-Saharan Africa (SSA), and comment: “it has been estimated that incidence of cardiovascular disease will increase dramatically in the coming decades in SSA…it is becoming imperative to monitor cardiovascular risk, identify risk factors associated with cardiovascular disease, and determine how these risks should best be managed in HIV-infected populations receiving ART.”

Cardiovascular disease is now a significant cause of death in people with HIV. The causes are uncertain but there is a consensus that they are likely to include a number of factors including lifestyle issues such as smoking and diet, the inflammation caused by HIV and the side-effects of some antiretroviral drugs, including dyslipidemia.

Access to HIV therapy in sub-Saharan Africa is expanding. Despite this, relatively little is known about the cardiovascular risks associated with antiretrovirals in this setting.

An international team of investigators therefore designed a prospective, observational study involving people starting their first HIV treatment combination. All the study participants were starting a triple-drug combination comprising two NRTIs (AZT or d4T plus 3TC) and an NNRTI (efavirenz or nevirapine). Triglycerides, total cholesterol, HDL-cholesterol and LDL-cholesterol were monitored at baseline and then every six months for three years. Dyslipidemia was defined as triglycerides above 150 mg/dl, or total cholesterol above 150 mg/dl, or LDL-cholesterol above 130 mg/dl, or HDL cholesterol below 40 mg/dl.  The association between dyslipidemia and different antiretroviral drugs was explored.

At the time treatment was started, the participants had a mean age of 38 years and 67% were women. Over a quarter (28%) were underweight and 15% were obese. Most (79%) initiated a regimen based on d4T and 63% received nevirapine.

At baseline, 69% of individuals had dyslipidemia, predominately due to a high prevalence of low HDL cholesterol (55%) and elevated triglyceride levels (26%).

During the first six months of follow-up, mean triglyceride levels decreased from 127 mg/dl to 113 mg/dl, but then returned to and exceeded baseline levels to 139 mg/dl at month 36.

HDL-cholesterol increased from an average of 39 mg/dl at baseline to 52 mg/dl after six months. Levels remained at high levels, but total cholesterol increased from an average of 151 mg/dl at the start of the study to 181 mg/dl at month 36 and LDL-cholesterol increased from 92 mg/dl at baseline to 111 mg/dl after three years of treatment.

“After ART initiation, lipid abnormalities were improved temporarily then gradually worsened,” comment the authors. They suggest that the transient improvement in lipids was “perhaps due to the suppression of viral replication and restoration of immune function following ART initiation, representing a return towards a less proinflammatory state and pre-infection serum lipid levels. However, “this benefit was not sustained” and by month 36 the prevalence of dyslipidemia had increased to 73%.

Changes in lipids varied according to HIV treatment regimen. People taking an AZT-based regimen had a greater reduction in triglyceride levels at month six (-16 vs 6.3 mg/ml) and a lower increase at three years (2.1 vs 11.7 mg/dl, p < 0.001) compared to people taking d4T. People taking regimens containing nevirapine had a higher increase in HDL-cholesterol after three years of treatment compared to those on efavirenz-based therapy (13.6 vs 9.5 mg/dl, p = 0.01).

The investigators note that the unfavourable lipid profile of d4T is well known and believe their results support the WHO recommendation to switch from this drug to AZT of tenofovir in first-line combination in resource-limited settings.

Other factors associated with unfavourable lipid changes during treatment were being male, older age and being overweight or obese.

The authors conclude that their research provides “further evidence for HIV health professions to select lipid friendly ART for HIV-infected patients with increased cardiovascular risk in SSA. They call for further studies to examine “the underlying mechanisms by which ART influences lipid levels, determine how much the lipid abnormalities translate into cardiovascular disease risk, and develop effective strategies to control cardiovascular risk among HIV-infected patients on ART.”

Reference

Liu E et al. First-line antiretroviral therapy in changes in lipid levels over 3 years among HIV-infected adults in Tanzania. Clin Infect Dis, online edition, 2013.